Tennessee Officials Warn Residents about Dangers of Fentanyl

Multiple Tennessee officials are warning people about the dangers of Fentanyl, a synthetic opioid 50 to 100 times more powerful than morphine, following a public health alert issued last week from the Centers for Disease Control and Prevention.

The warning from the CDC said addicts face an increased risk of overdose and death due to an influx of Fentanyl-laced counterfeit pills and compounds. Fentanyl was initially offered in transdermal patches or lozenges for cancer patients but is now being manufactured and sold illegally.

“Although we have made great strides against the prescription opioid epidemic facing our state, I am gravely concerned about the growing number of counterfeit pills containing lethal doses of Fentanyl entering our state,” said E. Douglas Varney, Tennessee Department of Mental Health and Substance Abuse Services commissioner, in a press release. “If you or someone you know is struggling with opioid dependence, please contact the Tennessee REDLINE (1-800-889-9789) to seek help now.”

Lately, the CDC has seen Fentanyl often being mixed with heroin, cocaine or other drugs to enhance the euphoric effects of those drugs. It is also being sold as counterfeit heroin and is used to make cheap counterfeits of Oxycodone, Xanax and Norco.

The drug can be inhaled, swallowed, injected, absorbed through the skin or passed along in a vaporized form. It affects the central nervous system and respiratory functions, meaning someone who overdoses on Fentanyl loses the ability to breathe and can die if emergency care is not provided.

“More and more we are seeing drugs being made in clandestine labs that contain Fentanyl,” said TBI Director Mark Gwyn. “The public needs to understand these drugs present a life-threatening danger to those who use them; they are also a threat to police and EMS first responders who are called upon to aid overdose victims or who are working to remove them from communities across our state. The counterfeiters producing very real-looking imitations of legitimate pain relief drugs don’t emphasize quality control in their manufacturing, so one fake pill may be more deadly than another. Anyone with knowledge of fake pills being sold in any community should immediately contact local law enforcement. One call might save one life — or many.”

http://www.timesnews.net/Health-Care/2016/09/05/Tennessee-officials-warn-residents-about-Fentanyl-after-rash-of-overdoses-in-the-country.html?ci=stream&lp=6&p=1

Recent Posts

See All
Featured Posts